Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Topeka, KS

April 25, 2009Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 25, 2009, 8:17 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2009, 8:17 PM CDT (01:17 UTC)
Expired
Apr 25, 2009, 8:45 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 8:17 PM CDTHAIL 16 N Lawrence, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 3:36 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2009-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2009-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
389 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 260117
SVRTOP
KSC045-087-260145-
/O.NEW.KTOP.SV.W.0052.090426T0117Z-090426T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT SAT APR 25 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 845 PM CDT

* AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHEASTERN JEFFERSON COUNTY...OR 7
  MILES NORTH OF LAWRENCE...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN JEFFERSON COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

&&

LAT...LON 3912 9518 3910 9517 3900 9517 3898 9524
      3909 9532 3920 9517 3919 9517 3913 9517
TIME...MOT...LOC 0117Z 236DEG 22KT 3906 9522

$$
1 follow-up statement
000 
WWUS53 KTOP 260138
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
838 PM CDT SAT APR 25 2009

KSC045-087-260148-
/O.EXP.KTOP.SV.W.0052.000000T0000Z-090426T0145Z/
JEFFERSON-DOUGLAS-
838 PM CDT SAT APR 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DOUGLAS AND
SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT 845 PM CDT...

AT 838 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING WILL EXPIRE AT 845 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER.

LAT...LON 3912 9518 3910 9517 3900 9517 3898 9524
      3909 9532 3920 9517 3919 9517 3913 9517
TIME...MOT...LOC 0138Z 241DEG 15KT 3910 9513

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 8:15 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 25, 8:15 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
815 PM CDT SAT APR 25 2009

.UPDATE...

UPDATE FOR THE 00Z TAFS

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION

&&

.AVIATION...

EXTRMELY ACTIVE WEATHER OCCURRING DURING TAF ISSUANCE SO WILL BE
BRIEF. EXPECT COLD FRONT TO RETREAT NW TONIGHT DUE TO A 50-60KT
LLJ. FRONT CURRENTLY STALLED NEAR TOP/FOE TAF SITES...SO WONT
TAKE LONG FOR CONVECTION TO REFIRE ALONG FRONTAL BOUNDARY ONCE LLJ
KICKS IN. CIGS WILL BE MVFR FOR MUCH OF THE NIGHT WITH AMPLE LOW
LEVEL MOISTURE AND CONVECTION OCCURING THROUGHOUT THE NIGHT. WINDS
WILL BE A CONCERN WITH BOUNDARY LAYER MIXING TO 850-800MB.
HOWEVER...WITH SATURATED SFC CONDITIONS...LEFT STRONGER GUSTS OUT
OF TAFS...BUT WILL HAVE TO WATCH. LAST CONCERN IS -SHRA/TSRA WHICH
WILL OCCUR ALONG THE FRONTAL BOUNDARY...MCS DEVELOPING OVER
SOUTHERN KS/WESTERN OK AND STRONG LLJ...EXPECT TAF SITES TO BE
ACTIVE WEATHER WISE OVER THE NEXT 6 TO 12 HOURS.

&&

.PREV DISCUSSION... /ISSUED 333 PM CDT SAT APR 25 2009/

DISCUSSION...

FRONTAL BOUNDARY STALLED ACROSS AREA WILL BE THE FOCUS OF CONVECTION
AND HEAVY PRECIPITATION OVERNIGHT THROUGH SUNDAY NIGHT. CURRENT
OBSERVATIONS SHOW MID 60S TO NEAR 70 DEWPOINTS ADVECTING OVER
STALLED BOUNDARY...WHICH WILL MOVE BACK NORTH OVERNIGHT AS A STRONG
WARM FRONT. CONTINUOUS SYNOPTIC SCALE LIFT FROM BOTH JET STREAK AND
LOW LEVEL WARM ADVECTION SHOULD PRODUCE A VERY EFFICIENT
PRECIPITATION SCENARIO.

WARM CLOUD DEPTHS ARE AROUND 10K FEET WITH LLJ APPROACHING 60 KNOTS.
THIS WILL LIKELY LEAD TO AREAS NEAR THE FRONT RECEIVING 2 TO 4
INCHES OF RAIN. HAVE ISSUED FLOOD WATCH ACROSS EASTERN CWA IN
ANTICIPATION OF THIS EVENT. MODEL SOUNDINGS ALSO INDICATE DECENT
CAPE...WITH THE GFS HAVING A LOT MORE INSTABILITY THAN THE NAM.
CONCERNED WITH SEVERE THREAT TOMORROW WITH SUCH STRONG LOW LEVEL
SHEAR AND BOUNDARY IN THE REGION. SPC DAY 2 INDICATES A MODERATE
RISK ACROSS MUCH OF THIS AREA.

HARDING

SUNDAY NIGHT AND MONDAY...AN INTENSE UPPER LEVEL TROUGH WILL SHIFT
EAST ACROSS WY...CO AND NM. AS THE ASCENT INCREASES AHEAD OF THE 5H
TROUGH THE SCATTERED SEVERE THUNDERSTORMS MAY DEVELOP INTO SEGMENTED
LINES OF THUNDERSTORMS. THE LOW-LEVEL VERTICAL WIND SHEAR WILL
INCREASE AS 850MB WINDS BACK MORE TO THE SOUTH AND INCREASE TO 50
KTS AND SFC WINDS BACK TO THE SOUTHEAST ACROSS MUCH OF THE CWA. ANY
ISOLATED SUPERCELLS WILL BE CAPABLE OF PRODUCING TORNADOES...ALONG
WITH LARGE HAIL AND DAMAGING OUTFLOW WINDS. IF A LINE OF SEVERE
THUNDERSTORMS DEVELOPS THE PRIMARY HAZARD WILL BE DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL WITH THE STRONGER UPDRAFTS WITHIN THE
LINE. TRAINING OF THUNDERSTORMS UPDRAFTS ACROSS THE EASTERN COUNTIES
OF THE CWA MAY CAUSE 2 TO 4 INCHES OF RAIN TO ACCUMULATE THROUGH
EARLY MONDAY MORNING. THE HEAVY RAINFALL MAY PRODUCE
FLOODING...ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. AFTER
MIDNIGHT A COLD FRONT WILL PUSH SOUTHWARD ACROSS THE CWA AND SHOULD
BRING AN END TO SEVERE THUNDERSTORMS THROUGH THE MORNING HOURS OF
MONDAY. THE 5H TROUGH WILL LIFT NORTHEAST INTO THE MIDWEST BY 00Z
TUE. THE RESULTING LOW-LEVEL CAA WILL BRING A COOLER AND DRIER
AIRMASS SOUTH AND MOST OF THE RAIN AND THUNDERSTORMS SHOULD END FROM
NORTHWEST TO SOUTHEAST ACROSS THE CWA DURING THE LATE MORNING AND
EARLY AFTERNOON HOURS.

TUESDAY LOOKS DRY AS A DOWNSTREAM 5H RIDGE DEVELOPS OVER THE PLAINS
AHEAD OF THE NEXT 5H TROUGH DIGGING SOUTHEAST ACROSS THE WESTERN
CONUS. HIGHS TUESDAY WILL BE IN THE MID 60S TO AROUND 70.

WEDNESDAY NIGHT THROUGH FRIDAY...THE 5H TROUGH ACROSS THE WESTERN
CONUS WILL SLOWLY LIFT OUT INTO THE NORTHERN PLAINS AND MIDWEST BY
FRIDAY NIGHT. THE GFS FORECAST THE 5H TROUGH BEING MORE AMPLIFIED AS
IT LIFTS NORTHEAST OUT INTO THE CENTRAL PLAINS THAN THE EC. BOTH
MODELS SHOW GULF MOISTURE TRANSPORT NORTHWARD ACROSS EASTERN
KS...THUS WE WILL SEE PERIODS OF SHOWERS AND THUNDERSTORMS. IF THE
MORE AMPLIFIED GFS SOLUTION VERIFIES...THEN THERE MAY BE A CHANCE
FOR SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. HIGHS WILL
BE IN THE LOWER TO MID 70S...MAY GET A BIT WARMER ON THURSDAY IF WE
SEE MORE INSOLATION.

FRIDAY NIGHT THROUGH SATURDAY...WE MAY SEE A BREAK IN THE PRECIP
SINCE WE WILL BE BETWEEN 5H TROUGHS. HIGHS WILL BE IN THE
UPPER 60S TO AROUND 70.

GARGAN

AVIATION...
COLD FRONT RIGHT ON TOP OF TOP/FOE AT ISSUANCE TIME. MAIN ISSUE IS
TRYING TO DECIDE BETWEEN MVFR AND IFR CIG OVERNIGHT. AS COLD FRONT
STALLS OUT...AND MOVES BACK NORTH TOMORROW MORNING AS A WARM
FRONT...BATTLE WILL BE BETWEEN IFR CIGS ADVECTING IN FROM NEBRASKA
AND MVFR CIGS HOLDING ON. ALSO EXPECT A SIGNIFICANT PERIOD OF
RAIN SHOWERS AND THUNDERSTORMS OVERNIGHT AS FRONT STALLS. MAIN
FOCUS OF THIS SET OF TAFS IS TO INDICATE MVFR CIGS WITH
THUNDERSTORM POSSIBILITIES. WILL NEED TO MONITOR IFR CIGS CLOSELY
AS THE BEGIN TO MOVE SOUTH OUT OF NEBRASKA.

HARDING

&&

.TOP WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FROM 1 PM SUNDAY TO 7 AM MONDAY FOR KSZ011-KSZ012-
KSZ023-KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&

BYRNE
Hazardous weather outlook, Apr 25, 5:25 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
525 PM CDT SAT APR 25 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-262230-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
525 PM CDT SAT APR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF EAST
CENTRAL AND NORTHEAST KANSAS. THE PRIMARY HAZARD WILL BE LARGE
HAIL AND DAMAGING WINDS...THOUGH AN ISOLATED TORNADO MAY BE
POSSIBLE SOUTH OF THE KANSAS TURNPIKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO OCCUR DURING THE DAY SUNDAY AND
OVERNIGHT SUNDAY NIGHT AS A COLD FRONT MOVES SOUTH. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL
THE MAIN CONCERN. HOWEVER HEAVY RAINFALL AND POTENTIAL FOR FLASH
FLOODING WILL INCREASE SUNDAY NIGHT AS SEVERAL ROUNDS OF
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Apr 25, 6:07 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             LECOMPTON               39.04N 95.39W
04/25/2009  E1.00 INCH       DOUGLAS            KS   EMERGENCY MNGR

&&

BYRNE
Local storm report, Apr 25, 6:12 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
612 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      4 SE TOPEKA             39.01N 95.63W
04/25/2009                   SHAWNEE            KS   EMERGENCY MNGR

            4 INCHES OF WATER RUNNING OVER 69TH AND RATNER ROADS

&&

BYRNE
Local storm report, Apr 25, 6:13 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             WILLIAMSTOWN            39.06N 95.33W
04/25/2009  E1.75 INCH       JEFFERSON          KS   EMERGENCY MNGR

&&

BYRNE
Local storm report, Apr 25, 6:22 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             6 SE TOPEKA             38.99N 95.60W
04/25/2009  E0.88 INCH       SHAWNEE            KS   NWS EMPLOYEE

&&

GARGAN
Local storm report, Apr 25, 7:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
715 PM CDT SAT APR 25 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             4 E CARBONDALE          38.82N 95.61W
04/25/2009  M1.25 INCH       OSAGE              KS   NWS EMPLOYEE

&&

GARGAN
Special weather statement, Apr 25, 7:46 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT SAT APR 25 2009

KSZ026-040-260115-
DOUGLAS-JEFFERSON-
746 PM CDT SAT APR 25 2009

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND DOUGLAS COUNTIES...

THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF JEFFERSON AND DOUGLAS COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LAWRENCE...WILLIAMSTOWN...EUDORA AND MCLOUTH.

A TORNADO WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:00 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee45 min
Apr 25, 7:39 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson3 hr
Apr 25, 11:48 PM CDTSevere Thunderstorm WarningTOPRepublic42 min
Apr 25, 11:50 PM CDTHigh Wind WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage3 hr
Apr 26, 9:36 AM CDTSevere Thunderstorm WarningTOPCloud39 min
Apr 26, 10:15 AM CDTSevere Thunderstorm WarningTOPCloud45 min
Apr 26, 10:49 AM CDTSevere Thunderstorm WarningTOPRepublic, Washington56 min
Apr 26, 1:05 PM CDTSevere Thunderstorm WarningTOPOttawa40 min
Apr 26, 1:07 PM CDTSevere Thunderstorm WarningTOPRepublic, Washington53 min
Apr 26, 1:42 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa48 min
Apr 26, 1:49 PM CDTSevere Thunderstorm WarningTOPClay, Washington26 min
Apr 26, 2:14 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Apr 26, 3:19 PM CDTTornado WarningTOPClay, Dickinson, Geary26 min
Apr 26, 3:50 PM CDTFlash Flood WarningTOPClay, Marshall, Washington3 hr
Apr 26, 5:50 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee40 min
Apr 26, 5:58 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee27 min
Apr 26, 6:13 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris4 hr
Apr 26, 6:38 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Shawnee37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.